I am new to this forum

. I am a 78 years old Female and am recovering from a hip joint replacement operation in January and developed an infection straight away and had Antibiotics. Shortly afterwards got chest infection and more Antibiotics. Shortly after this I was diagnosed by my GP with PMR two weeks ago and taking a 5mg of Prednisolone three per day. With this, I have to take another tablet called Omeprazole once per day. This medication is obviously working as I am without pain for the first time this year. Does anyone else have to take Omeprazole as I don't know why I have to take it. Thank you

12 Replies

oldestnewest
  • Hi, and welcome,

    One of the side effects of Prednisolone is that it may irritate your oesophagus or stomach lining and may cause ulcers, Omeprazole is given to prevent that. Not everybody takes it, some think that a good natural yogurt is sufficient, but most doctors would prefer you to take the medication. So long as you take Pred with or after food you should have no problem.

    As a matter of interest what other symptoms did you have to lead your GP to a PMR diagnosis?

  • Thank you for your response. Yes I am taking a Vitamin D supplement and I do have live Yoghurt every morning which should help with that.

  • Hi Dot,,

    As piglette rightly says only Pred will work if you definitely have PMR, paracetemol doesn't do anything, so maybe you don't actually have PMR, although the shoulder pains are certainly an indicator that you might. But usually PMR affects hips as well.

    The trouble is a good dose of Pred, which 15mg is, will mask pains other than PMR. It should also reduce your blood readings. Assuming they were high pre-diagnosis, which along with the shoulder pains led the GP to plump for PMR.

    Will be interested to hear how you get on with reducing and blood test, please let us know.

  • Hi Dot, you seem to have had quite a bad time. Omeprazole, as Dorset Lady says, protects the stomach from the side effects of pred. Some people take coated versions of pred so they can dispense with the Omeprazole. You should also be taking vitamin D and calcium supplements as pred can affect bone density. Your doctor should also be arranging a Dexascan for you to check your current bone density levels.

  • Thank you for your response. I was experiencing very bad shoulder pain whereby I couldn't even lift my arms to put on my dressing gown when I got out of bed. But after taking Paracetomol lunchtime and evening it got much better. My doctor had a blood test done and from that said that I had PMR but didn't suggest seeing a Rhuematologist and I had a chest infection and then had Antibiotics agin. As it happens my Doctor just rang me as promised after 2 weeks and as the medication appears to be working is reducing it to 12.5mg per day with another blood test next week.

  • Hi Dot, if paracetamol helps the pain it is unlikely it is PMR it is helping. Steroids are really the only thing that helps PMR.

  • The omeprazole is theoretically to avoid gastric irritation which can happen when you are given plain prednisolone. Many of us never took it and seemed to survive with yoghurt! But everyone is different!

    The recommended dosing for pred in PMR is all the pred at one dose in the morning - it hits the inflammation better and the effect lasts for 24 hours for most people. A few split the dose with about 2/3 in the morning and the rest later in the day. It is felt to reduce the side effects taken as a single dose.

  • Prednisalone is very harsh on your stomach, Omeprazole protects your stomach. Many of us take it, as well as always taking Pred. With food, even if it is only a yoghurt. Glad you've got relief from your pain.

  • Thank you for your response. I assume you live in Sheffield and do you know if there are Groups who have meetings somewhere near as I live in Chesterfield,?

  • The nearest group that I know of is Ilkley which is not near us at all really. A couple more in our vicinity and we'd have a group. I hope your sufferings are better now. Keep in touch with how you're getting on.The rain is not helping is it?

  • Thank you Jane for your reply. That is a pity, or good I suppose that there are not sufficient sufferers to form a group. I thought it was worth asking. I have started on my reduced dose of 12.5mg this morning with yet another blood test next Wednesday and I am hoping the reductions can continue as it does appear to be working. I was concerned about a cruise I am taking on 4th June for 2 weeks which will be the 6th since my husband died and thought I may have to cancel but my Doctor assures me I have nothing to worry about! so that is good although for once going on my own I feel a bit apprehensive naturally.

  • There are only groups because people get together and start one. They don't appear out of thin air because the charity decides to do one - a patient decides to take it on and set a meeting up.

    There are two of you - you could meet for coffee somewhere and advertise it on the forums - there are 3. Perhaps others will join you. Then ask your local GP practices and rheumy unit, local chemists perhaps, if you may put up a poster with an email contact - set up a gmail account (for example) just for that so you don't use your own. You don't have to have invited speakers at first, just a chat group is the first step until you have enough to think of more when you will have found others to share the duties.

    Nothing comes from nothing...

You may also like...